Overdosing on Anti-Diarrhea Drugs Is a Serious Health Threat

BEACON TRANSCRIPT Overdosing on anti-diarrhea drugs has become so common that the US Food and Drug Administration (FDA) has issued another warning on Tuesday. Too many people are turning to diarrhea drugs to get the opiate-like effects they so eagerly desire. Yet many overdose on the drugs by accident.

"Overdosing on Anti-Diarrhea Drugs Is a Serious Health Threat"

Researchers suggest that actions to regulate sale of drugs containing loperamide should be taken.

The FDA has received about 31 reports of people being hospitalized as a result of overdosing on anti-diarrhea drugs. There have been 10 deaths over the past 39 years. The agency points out that these are cases which have been reported to the government. But many drug overdoses are not reported. The FDA says that a particular drug – Imodium, causes deadly cardiovascular problems.

The main ingredient in Imodium and other similar over-the-counter drugs is loperamide. The substance is intended to control diarrhea. Users, however, are turning to these drugs to achieve the heroin-like effects. They are taking huge doses of up to 300 milligrams at once, even though doctors recommend doses of 8 milligrams to 16 milligrams per day to reduce diarrhea.

The majority of cardiovascular problems occurred in people intentionally abusing higher than recommended doses of loperamide as a way to self-treat opioid withdrawal symptoms or to get the feeling of euphoria.

The national poison centers estimate a 71 percent increase in emergency calls involving loperamide-based drugs between 2011 and 2014. In 2014, over 47,000 drug overdoses were reported in the US. Opioids accounted for 61 percent of the total cases, according to the Centers for Disease Control and Prevention. Even though authorities have desperately tried to reduce opioid abuse for years, deaths are continuingly on the rise.

It is easy to understand why the problem is only exacerbating. People have become more inventive in the ways of getting high. And they have discovered cheaper alternatives. Imodium and other similar drugs containing loperamide are affordable while also being sold over the counter.

Researchers suggest that actions to regulate the sale of drugs containing loperamide should be taken. The FDA plans on evaluating this safety issue to determine if additional measures are needed.

In the meantime, national health officials recommend that people call 911 if someone taking loperamide-containing drugs faints or has a fast or irregular heartbeat.

IMAGE SOURCEPixabay

Comments

comments

COMMENTS